Mississippi, 2018Flash Flooding in Mississippi, December 27, 2018
December 27, 2018 · NWS LIX · 2 events in 1 county or zone
Strong low pressure moving through the Southern Plains produced widespread heavy rainfall during the 27th and 28th. Several reports of significant flooding were received from southwest Mississippi during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure moving through the Southern Plains produced widespread heavy rainfall during the 27th and 28th. Several reports of significant flooding were received from southwest Mississippi during the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 27, 4:24 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Dec 27, 4:24 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
424 PM CST Thu Dec 27 2018
.SHORT TERM (Tonight through Sunday)...
...LOCALIZED FLASH FLOODING IS EXPECTED TO CONTINUE INTO TONIGHT
WHILE SEVERE THUNDERSTORM THREAT SUBSIDES LATE THIS AFTERNOON...
Very heavy and in some cases excessive rainfall capable of
producing localized flash flooding will continue in portions of
east central and southeast Louisiana and possibly portions of
south central and southeast Mississippi the remainder of this
afternoon into tonight. Greater than 3 to 4 inches of rainfall
has already occurred this afternoon in areas from in and around
Baton Rouge northeastward to south of McComb, and thunderstorms
and heavy rainfall continued to train through those areas.
Last few forecast updates and WPC QPF forecasts have continue to
bump up the precipitation amounts during the period through Friday
morning as the slow moving cold front will continue to encounter
copious amounts of moisture, upper level divergence and resultant
large scale lifting. Regarding the Flash Flood Watch, will leave
in place as is through 6 am Friday. Some heavier areal average
rainfall amounts of up to one inch are expected in some
southeastern coastal areas Friday morning, so if the boundary
hangs up and the training pattern looks to continue then some
areas might need to see the Flash Flood Watch extended.
Regarding the severe weather potential, despite the upper level
divergence the large-scale forcing for ascent has been lifting
well north of the central Gulf coast region as the center of the
low moves northeast. This should limit the potential for severe
thunderstorms the remainder of this afternoon and evening.
Rainfall is expected to diminish from the northwest later tonight
into Friday as the cold front pushes southeast. This should leave
any lingering showers confined to mostly immediate coastal areas
by late Friday morning or afternoon and continuing into Friday
night. The re-energizing of the Desert Southwest upper trough will
push the northeast to southwest oriented axis southeastward again
with backing winds aloft expected over the western to central Gulf
coast. This will set up a classic over-running pattern with rain
and convection developing back inland across the forecast area
through the day on Saturday and waves of activity should impact
the area into Sunday. While rain chances will be elevated, there
will likely be areas that experience substantial dry hours.
Temperatures will be quite variable depending on what side of the
front you are on and how strong the cold air advection is. Even
with the front pushing towards the coast late tonight and Friday
morning, it should remain mild with above normal temperatures on
Friday, but then trending cooler over the more inland areas on
Saturday before recovering back to mild to warm highs again on
Sunday.
.LONG TERM (Monday through Thursday)...
The models are in decent agreement with the larger scale pattern
through about Tuesday then diverge in the middle to latter part of
the week. One potent shortwave trough and associated surface low
and moderate to strong cold front will move through Monday
afternoon and evening with another round of showers and some
thunderstorms. Much cooler air is then expected to move into the
region Tuesday into Wednesday with a cold rain possible on
Wednesday as a weak Gulf low moves along a stalled front over the
north Gulf. 22/TD
&&
.AVIATION...
Fairly widespread IFR to low MVFR conditions will prevail through
Friday with a greater hazard and lower conditions expected to
continue with stronger TSRA that impact the terminals. Some low
level wind shear may continue at some airports through this
evening due to stronger south to southwest winds just above the
surface. 22/TD
&&
.MARINE...
Synoptic scale pressure gradient will maintain strong onshore
winds well in advance of the cold front, but will collapse to
lighter levels closer to the front as it approaches. The cold
front will slow down and stall near the coast Friday into
Saturday. This may result in some sea fog formation at times
though ongoing intermittent rain may disrupt fog developments.
Onshore flow regime to linger through Monday before a better surge
advances into the gulf Monday night. Small Craft Advisory are
conditions likely to return for much by late Tuesday night into
Wednesday as a weak low pressure system moves east across the
north Gulf and colder air is drawn south. 22/TD
&&
.DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Slight to Moderate Risk of Excessive Rainfall and
River Flooding.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 58 67 49 55 / 90 20 20 60
BTR 58 67 52 58 / 90 20 30 70
ASD 64 69 56 62 / 100 60 30 60
MSY 62 67 58 62 / 100 60 30 60
GPT 65 69 56 62 / 100 80 40 50
PQL 66 71 58 64 / 100 80 40 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ034>037-039-040-
046>050-056>072.
Wind Advisory until 4 PM CST this afternoon for LAZ034>037-039-
040-046>050-056>072.
GM...Small Craft Advisory until 6 AM CST Friday for GMZ530-532-534-
536-538-550-552-555-557-570-572-575-577.
MS...Flash Flood Watch through late tonight for MSZ068>071-077-
080>082.
Wind Advisory until 4 PM CST this afternoon for MSZ068>071-077-
080>082.
GM...Small Craft Advisory until 6 AM CST Friday for GMZ532-534-536-
538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, Dec 27, 4:52 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
452 PM CST Thu Dec 27 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-281100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
452 PM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Tonight
Flash Flood Watch remains in effect through 6am Friday morning.
Widespread 2 to 5 inches of rain have already fallen and an
additional 2 to 4 inches with locally higher amounts are still
possible through tonight.
There remains a Marginal to Slight Risk of severe weather. One or
two short lived tornadoes and wind gusts up to 60 mph are
possible with any severe thunderstorm.
Small Craft Advisories are in effect through tonight for the
coastal waters.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Small Craft Advisory will remain in effect until mid-morning
Friday. Small Craft Advisory conditions may occur again next
Tuesday.
Thunderstorms are possible next Monday night into Tuesday morning
along and ahead of a strong cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon through tonight
for severe thunderstorm and heavy rain potential. Report any
observed severe weather damage or flooding promptly to the NWS
office in Slidell, Louisiana.
In the hours before
Local storm report, Dec 27, 3:04 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
304 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND DMG NE PONCHATOULA 30.44N 90.44W
12/26/2018 TANGIPAHOA LA EMERGENCY MNGR
*** 1 FATAL *** A LARGE TREE WAS BLOWN DOWN BY
NON-THUNDERSTORM WINDS AND FELL ON A CAMPER AND AN
OCCUPANT INSIDE. THE OCCUPANT WAS PRONOUNCED DEAD AT THE
SCENE.
&&
LIXLocal storm report, Dec 27, 3:08 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
308 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD ZACHARY 30.66N 91.15W
12/27/2018 EAST BATON ROUGE LA BROADCAST MEDIA
MULTIPLE ROADS FLOODED IN ZACHARY. REPORT RELAYED VIA
SOCIAL MEDIA AND CHAT.
0300 PM FLASH FLOOD BATON ROUGE 30.45N 91.13W
12/27/2018 EAST BATON ROUGE LA BROADCAST MEDIA
PORTIONS OF I-110 AROUND THE GOVERNORS MANSION ARE BEING
CLOSED DUE TO HIGH WATER. RELAYED VIA SOCIAL MEDIA AND
CHAT.
&&
LIXLocal storm report, Dec 27, 6:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
643 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND DMG BATON ROUGE 30.45N 91.13W
12/27/2018 EAST BATON ROUGE LA BROADCAST MEDIA
TREE DOWN ON HOUSE IN SHERWOOD. CASUED BY POSSIBLE WAKE
LOW. RELAYED VIA SOCIAL MEDIA.
0615 PM FLASH FLOOD FRANKLINTON 30.85N 90.14W
12/27/2018 WASHINGTON LA EMERGENCY MNGR
A FEW ROADS BEGINNING TO FLOOD IN WASHINGTON PARISH.
&&
LIXFlash Flood, Walthall
- When
- December 27, 7:00 PM CST to 9:00 PM CST
- Where
- Walthall County, 12.17 mi E of Flowers to 13.12 mi ENE of Flowers
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.045, -89.817
Louisiana Highway 48 was closed in Walthall County east of Dexter. One high water rescue was reported along Highway 48.
Flash Flood, Walthall
- When
- December 27, 9:58 PM CST to 11:00 PM CST
- Where
- Walthall County, 16.37 mi E of Flowers to 19.43 mi E of Flowers
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.082, -89.744
Old Sandy Hook Road and Water Tank Road were reported closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792863, 792864.